Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Jacksonville, FL

July 31, 2016Brantley County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 31, 2016, 5:53 PM EDT for Brantley County, Georgia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 5:53 PM EDT (21:53 UTC)
Expired
Jul 31, 2016, 6:10 PM EDT
In force
17 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brantley County, GA

The radar

The Jacksonville radar (KJAX), 90 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS52 KJAX 312153
SVRJAX
GAC025-312230-
/O.NEW.KJAX.SV.W.0154.160731T2153Z-160731T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
553 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BRANTLEY COUNTY IN SOUTHEASTERN GEORGIA...

* UNTIL 630 PM EDT

* AT 553 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAYBON...OR
  NEAR NAHUNTA...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RAYBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3124 8193 3124 8200 3131 8199 3129 8189
TIME...MOT...LOC 2153Z 184DEG 3KT 3127 8196 

HAIL...<.75IN
WIND...60MPH
 
$$

WOLF
2 follow-up statements
629 
WWUS52 KJAX 312203
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
603 PM EDT SUN JUL 31 2016

GAC025-312230-
/O.CON.KJAX.SV.W.0154.000000T0000Z-160731T2230Z/
BRANTLEY GA-
603 PM EDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTH CENTRAL BRANTLEY COUNTY...

AT 603 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAYBON...OR
5 MILES NORTH OF NAHUNTA...MOVING NORTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RAYBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3124 8193 3124 8200 3131 8199 3129 8189
TIME...MOT...LOC 2203Z 185DEG 4KT 3129 8196 

HAIL...<.75IN
WIND...60MPH
 
$$

AK
545 
WWUS52 KJAX 312210
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 PM EDT SUN JUL 31 2016

GAC025-312220-
/O.CAN.KJAX.SV.W.0154.000000T0000Z-160731T2230Z/
BRANTLEY GA-
610 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BRANTLEY COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3124 8193 3124 8200 3131 8199 3129 8189
TIME...MOT...LOC 2208Z 184DEG 3KT 3130 8196 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:01 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 2:01 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
201 PM EDT SUN JUL 31 2016

.SHORT TERM...This afternoon through Monday...

This afternoon and early evening...Convection will continue to
move inland over the Suwannee River Valley along the Gulf Coast
sea breeze and resultant convective outflows with additional
development expected along the Atlantic sea breeze. The focus for
boundary mergers will be across the interior late this afternoon
and into this evening generally along and west of the Highway 301
corridor and east of the Interstate 75 corridor. The blended
total precip satellite derived product around 16Z indicated drier
air with PWAT values near to just below 1.5 inches extending from
JAX toward GNV with PWAT over 2 inches across our Suwanee River
Valley and SE Ga zones. This drier air will limit convective
converge along and east of the St Johns River basin this
afternoon but could exacerbate downdraft potential in scattered
storms that do form. The slow storm motion will also create the
potential for locally heavy rainfall and gusty wet downbursts...especially
in storms over SE Ga and the Suwannee River Valley where there was
deeper layer moisture and thus a greater potential for heavy
precipitation loading. Storm motion will be slow and to the NNE
around 5-7 mph. High temperatures will top out in the upper 90s
inland to near 90 along the Atlantic coast.

Tonight...Evening precipitation will fade in coverage and
intensity generally along and west of the Highway 301 corridor.
The mean layer 1000-500 mb ridge axis will extend West-East near
the Florida-Georgia state-line which will bring a light NNE storm
motion to convection across SE Ga and a light NNW storm motion to
convection across our NE Florida zones. Dry conditions expected
after midnight with a low chance of early morning showers near
the Gulf Coast region which could flirt with Gilchrist county
around sunrise Monday. Elsewhere mostly clear conditions less some
lingering debris cloud cover as low temperatures fall into the
low/mid 70s inland to upper 70s along the Atlantic Coast.

Monday...Light SSW steering flow will develop with PWAT values
around 1.8-2 inches across much of the area. This pattern will
favor the west coast sea breeze to push inland a bit faster than
the east coast bringing a low chance of late morning showers and
isolated tstorms across our Suwannee River Valley zones while the
east coast remains mostly dry through midday. Moisture values
increase (PWAT nearing 2.2 inches) as does mid level forcing
across our SE Ga zones into the afternoon ahead of a deepening
east coast trough axis...while a swath of drier air begins to
rotate northward from central Florida. Indicated highest rain
chances of 40-50% across our SE Ga zones in the afternoon...and
extended a chance of rain 30-40% southward down the St Johns
River basin of NE FLorida and west of the Interstate 75 corridor
into the late afternoon and early evening hours where the sea
breezes and outflows are expected to converge but as drier air
begins to rotate across the area from the south. Locally heavy
rainfall and wet downbursts will be possible in pulse strong to
severe thunderstorms during the afternoon and evening.
Temperatures will remain above normal but shaved a couple degrees
compared to today with highs in the mid 90s across SE Ga to the
low/mid 90s NE Florida with heat index values near 105 degrees.

.LONG TERM...Tuesday through Sunday...

During this period, upper ridge becomes re-established more over
Srn Plains and Gulf Coast region...with a weak break in ridge over
and just E of our forecast area...setting up weak northerly
steering flow. Model guidance suggests axis of high precip water
values /2.0-2.2/ sets up over much of forecast area during this
period. Result should be increasing coverage of afternoon/evening
showers/t-storms each day...with greatest coverage likely from sea
breeze convergence and proximity to ctrl GA surface trough. The
more intense storms that develop will be capable of strong winds
and frequent lightning. Slow storm motions will continue this
period...leading to locally heavy rainfall.

Consensus guidance shows slight lowering of high temps from mid
90s Tue to low 90s Thu/Fri. Guidance suggests elevated dew points
will likely keep low temps up in mid 70s.

&&

.AVIATION...Prevailing VFR less temporary restrictions to MVFR
due to passing afternoon and evening convection. The coast will
clear first of convection this afternoon as the east coast sea
breeze moves inland with speeds near 15 kts into the early evening
at SSI...CRG and SGJ. Precip will fade inland tonight with light
SSW flow developing late. Based on persistence VQQ may drop to
near MVFR due to shallow early morning ground fog.

&&

.MARINE...Southerly flow will prevail through the upcoming week as
high pressure dominates east of the local waters and weak trough
axis carves southward down the Atlantic sea board. Nocturnal wind
surges will bring speeds near 15 kts at times with seas building
up to 4-5 ft. Winds will become onshore near the coast with the
east coast sea breeze each afternoon.

Rip Currents: Low risk of rip currents today and again on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  95  74  94 /  40  40  40  50
SSI  78  91  79  92 /  10  20  20  20
JAX  74  95  75  94 /  10  30  20  30
SGJ  76  91  78  92 /  10  20  10  20
GNV  73  95  74  94 /  40  30  30  40
OCF  73  95  74  94 /  30  20  30  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Guillet
Hazardous weather outlook, Jul 31, 5:46 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 AM EDT SUN JUL 31 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-011000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
546 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED.
ACTIVITY WILL BE SLOW MOVING AND WILL BECOME FOCUSED OVER INLAND
LOCATIONS DURING THE LATE AFTERNOON HOURS. STRONG TO ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE INLAND...WITH DAMAGING WIND
GUSTS...FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS BEING THE
MAIN THREATS. ACTIVITY AT INLAND LOCATIONS WILL WANE BY THE MID
EVENING HOURS TONIGHT.

HEAT INDICES WILL GENERALLY CLIMB TO BETWEEN 102 AND 107 DEGREES
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MONDAY AND TUESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED WEDNESDAY THROUGH SATURDAY. STRONG TO SEVERE STORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...WITH DAMAGING WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS EXPECTED IN
STRONGER ACTIVITY.

HEAT INDICES NEAR 105 DEGREES WILL BE POSSIBLE EACH AFTERNOON FROM
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT
WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Jul 31, 2:04 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT SUN JUL 31 2016

GAZ163-311830-
CLINCH GA-
204 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINCH COUNTY UNTIL 230
PM EDT...

AT 203 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF HOMERVILLE...MOVING NORTHEAST AT 5 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CLINCH
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3099 8274 3106 8261 3105 8261 3090 8255
      3087 8269
TIME...MOT...LOC 1803Z 246DEG 5KT 3094 8266

WOLF
Special weather statement, Jul 31, 5:07 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT SUN JUL 31 2016

GAZ135-312130-
APPLING GA-
507 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN APPLING COUNTY UNTIL
530 PM EDT...

AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF SURRENCY...MOVING NORTH AT 5 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
APPLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3188 8211 3187 8211 3186 8212 3186 8210
      3183 8206 3182 8209 3180 8209 3180 8211
      3178 8209 3177 8209 3177 8222 3190 8219
TIME...MOT...LOC 2107Z 165DEG 4KT 3183 8208

WOLF
Special weather statement, Jul 31, 5:46 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT SUN JUL 31 2016

GAZ136-312215-
WAYNE GA-
546 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WAYNE COUNTY UNTIL
615 PM EDT...

AT 545 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 2
MILES WEST OF SCREVEN...OR 11 MILES WEST OF JESUP...MOVING NORTHEAST
AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SCREVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3162 8209 3153 8197 3146 8206 3147 8208
      3148 8209 3151 8213 3153 8213
TIME...MOT...LOC 2145Z 223DEG 7KT 3155 8207

WOLF

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:04 PM EDTSpecial Weather StatementJAXClinch26 min
Jul 31, 5:07 PM EDTSpecial Weather StatementJAXAppling23 min
Jul 31, 5:46 PM EDTSpecial Weather StatementJAXWayne29 min
Jul 31, 6:09 PM EDTSpecial Weather StatementJAXWayne51 min
Jul 31, 6:14 PM EDTSpecial Weather StatementJAXBrantley46 min
Jul 31, 6:24 PM EDTSpecial Weather StatementJAXWayne36 min
Jul 31, 6:57 PM EDTSpecial Weather StatementJAXWayne48 min
Jul 31, 7:29 PM EDTSpecial Weather StatementJAXCamden46 min
Jul 31, 7:35 PM EDTSevere Thunderstorm WarningJAXCharlton, Ware40 min
Jul 31, 7:46 PM EDTAreal Flood AdvisoryJAXCharlton119 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.